Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 342, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 12, 2004, 5:57 AM CDT for Beadle County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2004, 5:57 AM CDT (10:57 UTC)
- Expired
- Jul 12, 2004, 6:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2835 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 121057 SVRFSD SDC005-121145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 557 AM CDT MON JUL 12 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 645 AM CDT * AT 554 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR VIRGIL...OR ABOUT 14 MILES SOUTHWEST OF HURON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VIRGIL AROUND 605 AM CDT HURON AROUND 615 AM CDT CAVOUR AROUND 630 AM CDT YALE AROUND 635 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4446 9856 4422 9860 4421 9786 4445 9786 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:30 AM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 12, 3:30 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT MON JUL 12 2004 .DISCUSSION... CRNT ROUND OF CONVECTION RAPIDLY WANING ALONG THE I 29 CORRIDOR...BUT WITH MORE MOVG INTO THE NWRN CWA. THE FIRST ROUND OF CONVECTION WAS CAUSED BY STRONG H7 CONVERGENCE AND THTE RIDGING OVR CNTRL AND E CNTRL SD...BUT AS IT ENCOUNTERS THE MEAGER LOW LVL JET AND THTE ADV OVER THE ERN CWA...IT IS NOT MAINTAINING WHATSOEVER. JUST BEHIND MID LVL S/W RIDGE RIDER MOVG THRU THE AREA ATTN...MORE TS CONTS TO POP IN N CNTRL SD...NOW EDGING INTO THE NWRN CWA. STRONG MID LVL THTE CONTS TO SUSTAIN THIS ACTIVITY...COUPLED WITH THE GOOD LOW LVL JET IN THAT AREA. WITH THE LOW LVL WINDS NOT PICKING UP OVER THE ERN CWA...AM ALSO EXPECTING THAT ACTIVITY TO DIE OFF AS IT APPROACHES THE I 29 CORRIDOR. WL WORD ZONES ACCORDINGLY. SECOND S/W THEN MOVES INTO THE FA LATER THIS AFTN TO THE SOUTH OF THE PARENT UPPER LOW IN S CNTRL CANADA. EARLY THIS MRNG...HORRIBLY CAPPED OVR THE SRN CWA WITH H7 AIR APPRCHNG +14C. THE S/W WL BEGIN TO BREAK DOWN SOME OF THIS AIR AS THE AFTN PROGRESSES AND CERTAINLY THIS AFTN...TO A MORE TOLERABLE +10 TO +12C AT H7. STRONG INSTABILITY EXISTS TDAY WITH GOOD DEEP LYR SHEAR FOR THIS TIME OF YEAR. THEREFORE TS CHCS ARE DEFINITELY WARRANTED LATER TDAY AND TNGT WITH THE PASSAGE OF THIS S/W. BELIEVE THE BEST CHCS FOR RAIN WL BE ACRS SW MN WHERE THE COOLEST MID LVL AIR RESIDES. IN ADDN...TENDED TO FOLLOW THE GFS QPF PATTERN MORE SO THAN THE ETA. ETA BEGINS TO BREAK DOWN THE CAP AND DVLP LIGHT PCPN DEEP INTO THE CWA ERLY THIS AFTN...WHICH HISTORICALLY IS WAY TOO FAST FOR THIS CWA FOR THIS TIME OF YEAR. WITH FCST H85 TEMPS ON THE GFS/ETA...GUIDANCE TEMPS LOOKED REASONABLE FOR TDAY AND TNGT. JUST WARM AND HUMID. ON TUESDAY AND WEDNESDAY...SFC ANTICYCLONE BEGINS TO DRAIN DOWN FM CANADA IN A NW TO SE ORIENTATION...STRONGLY CLIPPING THE NERN CWA. WL SEE A DECREASE IN DEWPTS. WHAT IS INTERESTING IS THAT BOTH THE GFS AND ETA CONT TO DVLP LIGHT PCPN IN A BAND WHICH STRETCHES FM NEAR KSUX TO K9V9 TUE NIGHT AND WED. THIS IS ASSOCIATED WITH A LOW LVL WIND SHEAR ZONE WRAPPING ARND THE HIGH PRES SYSTEM TO THE N...AND ACCOMPANIED H85 FRONTOGENESIS. DEEP LYR MSTR IS MISSING WITH THIS...SO DID NOT WANT TO GO ANY MORE THAN JUST CHC POPS ATTM. AS MENTIONED...THE PCPN CHCS LINGER EVEN INTO WED AFTN OVER THE SRN CWA. BUT AFTER WED MRNG...THE BEST FRONTOGENESIS WEAKENS SO DID NOT WANT TO EXTEND THE PCPN PAST WED MRNG. H85 TEMPS COOL OFF IN THE TUE NIGHT THRU WED NIGHT TIMEFRAME...SO HIGHS AND LOWS WILL BE PROBABLY JUST ON THE COOL SIDE OF NORMAL. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF
Hazardous weather outlook, Jul 12, 5:14 AM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 514 AM CDT MON JUL 12 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 514 AM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY LATE THIS AFTERNOON AND THROUGH MIDNIGHT ACROSS THE AREA. AT THIS TIME...THE BEST CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG AND NORTHEAST OF A BROOKINGS SOUTH DAKOTA TO WORTHINGTON MINNESOTA LINE...WHERE TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE A LITTLE COOLER. HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS TO 65 MPH ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER SPOTTER ACTIVATION WILL BE LIKELY AFTER && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:34 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 26 min |
| Jul 11, 11:59 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 31 min |
| Jul 12, 12:17 AM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 43 min |
| Jul 12, 12:30 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 30 min |
| Jul 12, 12:54 AM CDT | Severe Thunderstorm Warning | FSD | Miner | 51 min |
| Jul 12, 2:00 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 30 min |
| Jul 12, 1:17 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 28 min |
| Jul 12, 2:26 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 34 min |
| Jul 12, 2:57 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 33 min |
| Jul 12, 2:58 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 32 min |
| Jul 12, 3:29 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 31 min |
| Jul 12, 3:35 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 25 min |
| Jul 12, 4:00 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 30 min |
| Jul 12, 4:03 PM CDT | Tornado Warning | FSD | Gregory | 27 min |
| Jul 12, 4:30 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 30 min |
| Jul 12, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 33 min |
| Jul 12, 6:38 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 22 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.